Ohio, 2017

Winter Weather in Ohio, December 12 to 13, 2017

December 12 to 13, 2017 · NWS ILN · 6 events in 6 counties and zones

Isolated narrow bands with convective snow showers were found over the region. Many locations only received a dusting, while a few narrow bands received up to two inches of snowfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated narrow bands with convective snow showers were found over the region. Many locations only received a dusting, while a few narrow bands received up to two inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 12, 1:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 12, 1:07 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
107 AM EST Tue Dec 12 2017

.SYNOPSIS...
An upper level disturbance will affect the area today. Another
low pressure system will pass across the region Wednesday night.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The cold front has moved east of the forecast area. West winds
are increasing and becoming gusty with further gradual
strengthening and veer through the night. Temperatures were
running several degrees warmer than forecast. The trend still
looks good, but given the starting point, have bumped up
temperatures. As the short wave over the western Great Lakes
drops into the region late tonight, the precipitation potential
will be on the increase.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
The main threat on Tuesday will be the potential for the
aforementioned lake effect snow band or "streamer" to affect
parts of our area. The high resolution models have been
consistent on bringing this band into our region. All the
parameters are there for the possibility of bursts of heavy
snow, windy conditions, and temperatures slowly dropping through
the 20s. Snow squall potential could result in hazardous
driving conditions as motorists may encounter clear conditions
followed by near whiteout conditions. As a result, the SPS will
continue into Tuesday for the parts of the northern areas,
including northern metro Cincy, Dayton metro, Columbus metro
(Columbus and points south and west), and west central Ohio. The
"streamer" band is expected to pivot northeast through the day
as the low level flow backs, so that will keep accumulations
from getting out of hand in any one location. Most locations in
the band will receive 1 to 2 inches, but west central Ohio may
see local amounts around 3 inches. Outside of the band, some
scattered snow showers or flurries are forecast, but amounts
will be a half inch or less. Again, it will be windy with
sustained northwest winds 15 to 25 mph with gusts, especially
in the convective band, between 30 and 40 mph. Temperatures will
drop into the upper teens northwest and the lower 20s southeast
by evening.

For Tuesday night, large mid level trough will move east. As
this occurs, winds will decrease at the surface and aloft as
well as back some from Lake Michigan. This process will allow
the band to weaken and break away to the northwest from our
region overnight. In fact, a surface ridge will build into our
region by Wednesday morning. Skies will clear in the south and
become partly cloudy in the north. Lows will generally drop into
the 10 to 15 degree range.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Any lake effect snows will be ending early Wednesday with gradual
improvement in the morning. Later in the day, a surface low will
track towards the region and chances for snow will increase later in
the day along the I-70 corridor between Dayton and Columbus,
spreading southward towards the Ohio River in the evening, and then
lifting northeastward overnight as the surface low crosses the
region. Given the cloud cover and northwest flow on Wednesday, this
should be the coolest day of the period with readings remaining in
the 20s to lower 30s. Continued northwest flow on Thursday will see
readings range from the upper 20s in the north to the upper 30s in
Kentucky.

Temperatures will remain in the 30s on Friday and warm into the 40s
on Saturday as a warm front develops and lifts north of the area.
Warmer temperatures are expected through the weekend. A surface low
will track into the region Sunday or Sunday night. This is a
divergent point in the extended models with timing and strength
differences, as well as the upper level trough that will be driving
its evolution. As of this moment, it appears that the European is an
outlier. Have an increased chance for rain on Sunday, possibly
starting as a mix of rain and snow and likely changing to snow on
the back side Sunday overnight.

The airmass behind the low pressure system on the weekend is coming
from the west and not expected to be as cold as if the region were
in strong northwest flow. Surface flow remains west to southwest as
a brief ridge pushes into the area early Monday and return flow sets
up behind it.

Kept with the model blend given the increased potential for large
discrepancies beyond day 5, and a pretty good consensus in the
forecast through this time.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MVFR ceilings below 2000 ft just west of the region will spread
across the terminals early in the TAF period. West winds will
strengthen and be gusty while veering slightly. Snow showers
will spread across the region with a well defined band expected
to stream off of Lake Michigan. The greatest impacts from this
are expected from KDAY to KILN. Occasional IFR visibilities are
likely in this band. The snow band will pivot northeast through
the day and it is expected to impact the Columbus terminals late
in the day. After the initial drop early, ceilings are expected
to improve to above 2000 ft in the morning with further
improvement to VFR later in the day. Clouds will start to
scatter from the southwest late in the period. In addition, the
west northwest winds will slowly diminish around 00Z with gusts
eventually subsiding.

OUTLOOK...MVFR ceilings and visibilities along with wind gusts
to 25 kt possible Wednesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/Sites
NEAR TERM...
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Dec 11, 3:57 PM EST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
357 PM EST Mon Dec 11 2017

INZ050-058-059-066-OHZ026-034-035-042>045-051>055-060>064-070>073-
121200-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Franklin OH-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-
Ross-
357 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

There will be a chance of snow showers overnight. Some patchy
freezing drizzle may occur early on. Snow accumulations will be less
than an inch. Any ice accumulation will be light.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered snow showers, with the potential for bands or a band of
heavier snow showers or squalls, are forecast. Snow accumulations
will range between 1 to 2 inches, with the potential for local higher
amounts of 3 inches in the heavier snow showers or squalls. It will
be windy with wind gusts between 30 and 40 mph possible. Hazardous
driving conditions are possible on Tuesday due to rapidly changing
weather conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

OHZ046-056-121200-
Delaware-Licking-
357 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered snow showers may result in snow accumulations of less than
an inch. Windy conditions can also be expected with gusts between 30
and 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ073>075-080-KYZ089>100-OHZ065-074-077>082-088-121200-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fairfield-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
357 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered snow showers, perhaps mixed with drizzle or freezing
drizzle, are forecast overnight. Any ice accumulation will be light.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered snow showers may result in snow accumulations of less than
an inch. Windy conditions can also be expected with gusts between 25
and 35 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
December 12, 3:00 AM EST to December 13, 4:00 AM EST
Where
Franklin forecast zone
Reported by
Broadcast Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Two inches of snow were measured in Upper Arlington. The CoCoRaHS observer located 4 miles north of Dublin received 1.9 inches, while the CMH airport measured 1.7 inches of snow.

Winter Weather, Shelby

When
December 12, 3:00 AM EST to December 13, 4:00 AM EST
Where
Shelby forecast zone
Reported by
Public
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A public report from Sidney indicated that 2.1 inches of snow had fallen. The CoCoRaHS observer from Fort Loramie measured an inch while another from Houston measured a half inch.

Winter Weather, Montgomery

When
December 12, 3:00 AM EST to December 13, 4:00 AM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton airport DAY reported 0.7 inches of snow.

Winter Weather, Preble

When
December 12, 3:00 AM EST to December 13, 4:00 AM EST
Where
Preble forecast zone
Reported by
CoCoRaHS
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The observer north of Eaton measured 0.6 inches of snow.

Winter Weather, Union

When
December 12, 3:00 AM EST to December 13, 4:00 AM EST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The observer 4 miles northwest of Raymond measured 0.6 inches of snow.

Winter Weather, Greene

When
December 12, 3:00 AM EST to December 13, 4:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The CoCoRaHS observer from Xenia measured an inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730112, 730113, 730114, 730115, 730116, 730117.